Alert archive / Arizona / Freeze Warnings in 2018
Freeze Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this freeze warning at Jan 20, 2018, 2:10 AM MST for Pima County, Pinal County, Arizona. It took effect at Jan 22, 2018, 1:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2018, 2:10 AM MST (09:10 UTC)
- In effect from
- Jan 22, 2018, 1:00 AM MST
- Expired
- Jan 22, 2018, 9:00 AM MST
- In force
- 8 hr
- Issued by
- NWS Tucson, AZ
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 9.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3842 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366 WWUS75 KTWC 200910 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 210 AM MST Sat Jan 20 2018 AZZ502-504-505-202200- /O.UPG.KTWC.FZ.A.0001.180121T0800Z-180121T1700Z/ /O.NEW.KTWC.FZ.W.0001.180121T0800Z-180121T1600Z/ /O.UPG.KTWC.FZ.A.0002.180122T0800Z-180122T1700Z/ /O.NEW.KTWC.FZ.W.0002.180122T0800Z-180122T1600Z/ Tohono O'Odham Nation-Tucson Metro Area- South Central Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 210 AM MST Sat Jan 20 2018 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MST SUNDAY... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MST MONDAY... ...FREEZE WATCH NO LONGER IN EFFECT... ...FREEZE WATCH NO LONGER IN EFFECT... The National Weather Service in Tucson has issued a Freeze Warning, which is in effect from 1 AM to 9 AM MST Sunday. A Freeze Warning has also been issued from 1 AM to 9 AM MST Monday. The Freeze Watch is no longer in effect. This upgrades the Freeze Watch previously in effect. * IMPACTS...Freezing temperatures will likely damage sensitive crops and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures in the upper 20s to lower 30s are forecast to occur across south central Pinal county, the Tohono O'Odham Nation and eastern Pima county including the Tucson metro area. Temperatures may be slightly lower Monday morning, and isolated locations may reach the middle 20s. * TIMING...Temperatures falling below freezing after midnight both Sunday and Monday continuing both mornings until 9 am. The coldest temperatures each morning are expected to occur between 4 am and 8 am. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
5 follow-up statements
499 WWUS75 KTWC 202118 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 218 PM MST Sat Jan 20 2018 AZZ502-504-505-210600- /O.CON.KTWC.FZ.W.0001.180121T0800Z-180121T1600Z/ /O.CON.KTWC.FZ.W.0002.180122T0800Z-180122T1600Z/ Tohono O'Odham Nation-Tucson Metro Area- South Central Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 218 PM MST Sat Jan 20 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST SUNDAY... ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST MONDAY... * IMPACTS...Freezing temperatures will likely damage sensitive plants and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures in the upper 20s to lower 30s are forecast to occur across south central Pinal county, the Tohono O'Odham Nation and eastern Pima county including the Tucson metro area. Temperatures may be slightly lower Monday morning, and isolated locations may reach the middle 20s. * TIMING...Temperatures falling below freezing after midnight both Sunday and Monday continuing both mornings until 9 am. The coldest temperatures each morning are expected to occur between 4 am and 8 am. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
482 WWUS75 KTWC 210547 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 1047 PM MST Sat Jan 20 2018 AZZ502-504-505-211600- /O.CON.KTWC.FZ.W.0001.180121T0800Z-180121T1600Z/ /O.CON.KTWC.FZ.W.0002.180122T0800Z-180122T1600Z/ Tohono O'Odham Nation-Tucson Metro Area- South Central Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 1047 PM MST Sat Jan 20 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST SUNDAY... ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST MONDAY... * IMPACTS...Freezing temperatures will likely damage sensitive plants and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Temperatures will be cooling slower into Sunday morning due to scattered cloud cover which will be slowly diminishing. Still looking at minimum temperatures in the 29 to 32 range across south central Pinal county, the Tohono O'Odham Nation and eastern Pima county including the Tucson metro area. Temperatures will be slightly colder Monday morning, and isolated locations may reach the middle 20s. * TIMING...Temperatures falling below freezing after 1 am Sunday morning and midnight Monday morning and continuing both mornings until 9 am. The coldest temperatures each morning are expected to occur between 4 am and 8 am. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
600 WWUS75 KTWC 211602 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 902 AM MST Sun Jan 21 2018 AZZ502-504-505-220300- /O.EXP.KTWC.FZ.W.0001.000000T0000Z-180121T1600Z/ /O.CON.KTWC.FZ.W.0002.180122T0800Z-180122T1600Z/ Tohono O'Odham Nation-Tucson Metro Area- South Central Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 902 AM MST Sun Jan 21 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST MONDAY... ...FREEZE WARNING EXPIRED AT 9 AM MST THIS MORNING... * IMPACTS...Freezing temperatures will likely damage sensitive plants and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Temperatures this morning will continue to warm above the freezing mark. Slightly colder temperatures can be expected late tonight and Monday morning, with a widespread freeze anticipated by daybreak Monday. * TIMING...The coldest temperatures will occur between 4 am and 8 am. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
846 WWUS75 KTWC 212112 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 212 PM MST Sun Jan 21 2018 AZZ502-504-505-221600- /O.CON.KTWC.FZ.W.0002.180122T0800Z-180122T1600Z/ Tohono O'Odham Nation-Tucson Metro Area- South Central Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 212 PM MST Sun Jan 21 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST MONDAY... * IMPACTS...Freezing temperatures will likely damage sensitive plants and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Cold temperatures can be expected late tonight and Monday morning, with a widespread freeze anticipated by daybreak Monday. * TIMING...The coldest temperatures will occur between 4 am and 8 am. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
415 WWUS75 KTWC 221600 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 900 AM MST Mon Jan 22 2018 AZZ502-504-505-221700- /O.EXP.KTWC.FZ.W.0002.000000T0000Z-180122T1600Z/ Tohono O'Odham Nation-Tucson Metro Area- South Central Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 900 AM MST Mon Jan 22 2018 ...FREEZE WARNING HAS EXPIRED... TEMPERATURES ARE NOW ABOVE FREEZING. ANOTHER COLD NIGHT IS EXPECTED TONIGHT WITH LOWS NEAR FREEZING. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Jan 19, 9:15 PM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Jan 19, 9:15 PM MST, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 915 PM MST Fri Jan 19 2018 .SYNOPSIS...A cold front moving east across the area will bring valley rain and mountain snow especially Saturday afternoon and evening. Showers will end east of Tucson later Saturday night and Sunday morning. Much cooler temperatures will occur this weekend, with a widespread freeze including Tucson likely Saturday night and Sunday night. Dry conditions with warmer temperatures next week. && .DISCUSSION...Sunny and very warm Friday with highs ranging from the mid 60s to the upper 70s. Tucson International airport just missed out on being the nations high temperature spot by one degree as the honor went to Imperial California. Satellite imagery this evening showed a clear to mostly clear sky as thin high level cirrus cloud start to increase a bit. Latest surface analysis has the approaching cold front extending from southern Nevada to just east of San Diego with isolated showers. The marine layer, per 00z San Diego sounding, was not overly deep and not much has breached the northern Baja mountains this evening. Layer PW imagery showed PW values mostly less than 1" along the front so not overly impressive. Low to mid level cloud cover will be increasing overnight west of Tucson as cold front approaches with a few showers possible west of Sells between 5 am and 7 am. As the cold front pushes east on Saturday, with passage thru Tucson early to mid afternoon, shower activity will be on the increase. Not much change in thinking on snow levels and liquid/frozen amounts so the following is from the afternoon discussion. Snow levels around noon Saturday projected to be around 6500-7500 feet falling to near 3500-4500 feet late Saturday night. Still appears that valley liquid amounts will generally ranged from a few hundredths of an inch to around one quarter of an inch, and liquid amounts for mountains will generally range from 0.10" to 0.50". Expect total snow accumulations of about 2-5 inches above 7000 feet, and perhaps 1-2 inches at 5000-7000 feet. Much colder air mass behind cold front that will lead to very cold mornings Sunday and Monday. The changes I did make to the evening forecast package was to hoist a Freeze Watch for south-central Pinal county and central/eastern Pima county for both Sunday and Monday mornings. Incoming model data coming in a smidge colder than current forecast. && .AVIATION...Valid thru 21/00Z. FEW-SCT clouds above 20k ft AGL into tonight, then SCT-OVC clouds generally 5k-10k ft AGL Saturday as a cold front moves west to east across the area. Expect scattered -SHRA and higher terrain -SHSN in vicinity of the frontal boundary. Best timing of lower ceilings and vsbys KTUS/KOLS terminals 19Z-23Z Saturday, and -SHRA reaching KDUG late Saturday afternoon/evening. Improving conditions KTUS vicinity westward Saturday evening. MVFR conditions especially higher terrain and with frontal boundary. Sfc wind sely-swly 5-15 kts into Saturday morning, then surface wind swly-nwly 10-22 kts and gusts to 35 kts Saturday afternoon. Highest speeds likely at KDUG. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry conditions through tonight. Expect scattered showers developing west of Tucson Saturday morning, then valley rain and mountain snow showers with a cold front moving eastward across the area Saturday afternoon and evening. Precipitation ending east of Tucson Saturday night and Sunday morning, then dry conditions will prevail Sunday afternoon into next Friday. Gusty southwest to northwest 20-foot winds blowing at 20 mph with gusts up to 30 mph Saturday afternoon and evening. Gusty northwest winds will favor the Upper Gila River Valley including Safford on Sunday. Otherwise, 20- foot winds will be terrain driven mainly less than 15 mph at other times. && && .TWC WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late Saturday night through Sunday morning for AZZ502-504-505. Freeze Watch from late Sunday night through Monday morning for AZZ502-504-505. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 9:12 PM MST | Freeze Watch | TWC | Pima, Pinal | 5 hr |
| Jan 19, 9:12 PM MST | Freeze Watch | TWC | Pima, Pinal | 5 hr |
| Jan 20, 2:10 AM MST | Freeze Warning | TWC | Pima, Pinal | 31 hr |
Nearby
Freeze Warnings in Arizona, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.